Alabama, 2002Damaging Wind in Alabama, July 24, 2002
July 24, 2002 · NWS TAE · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 24, 9:10 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 24, 9:10 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1010 AM EDT WED JUL 24 2002
LOCAL 88-DS ARE SHOWING MINIMAL CONVECTION...MAINLY OVER THE WATER.
MORNING TLH SOUNDING INDICATES GOOD POTENTIAL FOR GREATLY INCREASED
ACTIVITY THIS AFTERNOON...WITH A PW OF 2.08...UNMODIFIED LI OF -8.9
AND UNMODIFIED CAPE OF 4344 J/KG AT MAX 91/73. MODIFICATION TO 89/71
GIVES AN LI OF -8.01 AND A CAPE OF 3329 J/KG. ALTHO WE ARE NOT
CURRENTLY IN A RISK FOR SEVERE...AN UPDATE COULD CHANGE THIS. MARINE
WINDS HAVE BEEN STEADY S TO SW AT LESS THAN 10 WITH SEAS LESS THAN 2
FEET. NO CHANGES PLANNED FOR UPDATE.
.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.
AFD
In the hours before
Special weather statement, Jul 24, 11:51 AM EST, 9 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-242145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1251 PM EDT WED JUL 24 2002
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE AGAIN TODAY...
THIS OUTLOOK PERTAINS TO SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH
CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS.
AN UPPER LEVEL LOW PRESSURE AREA WILL REMAIN OVER THE SOUTHEAST
UNITED STATES TODAY. THIS WILL COMBINE WITH A SURFACE TROUGH OVER
THE FLORIDA PENINSULA...AND A VERY UNSTABLE AIRMASS...TO TRIGGER
NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE ENTIRE AREA AGAIN TODAY.
WHILE MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. FOR
THIS REASON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS
CALLING FOR A SLIGHT RISK OF SEVERE STORMS ACROSS MUCH OF THE
SOUTHEAST THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY
STRONG TO SEVERE STORMS WILL BE DAMAGING WINDS AND HAIL. NEARLY
EVERY STORM THAT DEVELOPS WILL PRODUCE FREQUENT LIGHTNING AND VERY
HEAVY RAIN. THE HEAVY RAIN AT TIMES MAY CAUSE LOCALIZED FLOODING OF
STREETS AND LOW LYING POOR DRAINAGE AREAS.
EMERGENCY MANAGERS AND STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE
IF THREATENING WEATHER MOVES INTO THEIR AREA. FORMAL ACTIVATION MAY
BE REQUIRED LATER TODAY IF MORE WIDESPREAD SEVERE WEATHER DEVELOPS.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
18-WOOL
Thunderstorm Wind, Coffee
- When
- July 24, 12:00 PM EST to 12:05 PM EST
- Where
- Coffee County, Southeast Portion
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.300, -85.883
Several trees down across County Roads 450, 461 and 606 between Opp and Enterprise. Reported by the Coffee County EMA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, July 24, 2002$12 million · F0 · 14 events
- Hail in South Dakota, July 24, 2002$3.0 million · 2.5 in hail · 1 event
- Hail in South Dakota, July 24, 2002$500,000 · 2.5 in hail · 1 event
- Hail and Lightning Strike in Georgia, July 24, 2002$250,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, July 24, 2002$83,000 · 57 kt wind · 11 events
- Damaging Wind in South Dakota, July 24, 2002$100,000 · 69 kt wind · 1 event
- Tornadoes and Hail in Nebraska, July 24, 2002$33,000 · F0 · 12 events
- Damaging Wind in Louisiana, July 24, 2002$50,000 · 55 kt wind · 1 event
- Flash Flood in North Carolina, July 24, 2002$50,000 · 1 event
- Damaging Wind in South Dakota, July 24, 2002$50,000 · 61 kt wind · 1 event
- Damaging Wind in Iowa, July 24, 2002$25,000 · 61 kt wind · 1 event
- Tornado and Hail in South Dakota, July 24 to 25, 2002F0 · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307274.